Alert archive / Michigan / Flood Watches in 2019
Flood Watch 2, NWS Gaylord, MI
NWS Gaylord, MI issued this flood watch at Oct 1, 2019, 4:00 PM EDT for Arenac County, Gladwin County, Michigan. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2019, 4:00 PM EDT (20:00 UTC)
- Expired
- Oct 2, 2019, 9:57 AM EDT
- In force
- 18 hr
- Issued by
- NWS Gaylord, MI
- Flood severity
- None
Counties Arenac County, MI, Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764 WGUS63 KAPX 012000 FFAAPX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Gaylord MI 400 PM EDT Tue Oct 1 2019 MIZ041-042-020400- /O.NEW.KAPX.FA.A.0002.191001T2000Z-191002T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gladwin-Arenac- Including the cities of Gladwin and Standish 400 PM EDT Tue Oct 1 2019 ...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Gaylord has issued a * FLOOD WATCH for a portion of Northern Lower Michigan, including the following areas, Arenac and Gladwin. * Through Wednesday afternoon * Rounds of showers and thunderstorms will bring widespread rainfall of 1 to 2 inches tonight into Wednesday, with the possibility of localized amounts of 3 inches or more. * There is a chance for flooding along area rivers and stream and in low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
3 follow-up statements
629 WGUS63 KAPX 020139 FFAAPX Flood Watch National Weather Service Gaylord MI 939 PM EDT Tue Oct 1 2019 MIZ041-042-020945- /O.CON.KAPX.FA.A.0002.000000T0000Z-191002T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gladwin-Arenac- Including the cities of Gladwin and Standish 939 PM EDT Tue Oct 1 2019 ...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... The FLOOD WATCH continues for * A portion of Northern Lower Michigan, including the following areas, Arenac and Gladwin. * Through Wednesday afternoon * Rounds of showers and thunderstorms will bring widespread rainfall of 1 to 2 inches tonight into Wednesday, with the possibility of localized amounts of 3 inches or more. * There is a chance for flooding along area rivers and stream and in low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
302 WGUS63 KAPX 020734 FFAAPX Flood Watch National Weather Service Gaylord MI 334 AM EDT Wed Oct 2 2019 MIZ041-042-021900- /O.CON.KAPX.FA.A.0002.000000T0000Z-191002T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gladwin-Arenac- Including the cities of Gladwin and Standish 334 AM EDT Wed Oct 2 2019 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... The FLOOD WATCH continues for * Arenac and Gladwin Counties in northern lower Michigan. * Until 3 PM EDT this afternoon * Showers will continue this morning, before diminishing toward midday. An additional half-inch or so of rainfall is expected this morning, on top of the 1 to 2 inches than has already fallen. * There is a chance for flooding along area rivers and streams, in low lying areas, and in places that drain poorly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ JZ
854 WGUS63 KAPX 021357 FFAAPX Flood Watch National Weather Service Gaylord MI 957 AM EDT Wed Oct 2 2019 MIZ041-042-021500- /O.CAN.KAPX.FA.A.0002.000000T0000Z-191002T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gladwin-Arenac- Including the cities of Gladwin and Standish 957 AM EDT Wed Oct 2 2019 ...FLOOD WATCH IS CANCELLED... The FLOOD WATCH for a portion of Northern Lower Michigan has been cancelled. Only a few light rain showers remain across the region so the flooding threat has ended. $$ AJS
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flood watch went out at Oct 1, 3:35 PM EDT, 25 minutes earlier.
Area forecast discussion, Oct 1, 3:35 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 335 PM EDT Tue Oct 1 2019 .NEAR TERM...(Through Tonight) Issued at 326 PM EDT Tue Oct 1 2019 ...Heavy rain chances continue through tonight... High Impact Weather Potential...Widespread heavy rainfall with some potential for flooding. Pattern Synopsis/Forecast... A cold front associated with a low pressure system currently over western Quebec divides said low pressure and a large area of high pressure over the southeastern United States. The cold front has swept through northern Michigan already...dropping temperatures from the 70s into the 60s. Said cold front will then stall as a quasi-stationary front over central lower Michigan as it merges with a warm front associated with a developing area of low pressure over the northern Great Plains. Exactly where this stalls will produce the heavier axis of rain for tonight. PWAT values will still be between 1.50" and 2.00" tonight. Ensemble members continue to have a very large spread on QPF amounts, ranging anywhere from 0.40" to 2.50" south of the M-55 cooridor...which has a mean of around 1.00" to 1.50" of rain. Of course there will be locally higher amounts in embedded thunder and heavier showers. High-res models favor the lower end amounts with the heavier axis of rain setting up south of the forecast area into central lower Michigan. Highest rain reports thus far for our CWA is around 0.50" over northwest lower Michigan. There is still some uncertainty on where exactly this heavy rain will set up as models are all over the place. Looking at radar trends, there is an area of rain over northern Wisconsin, spreading through southern Minnesota and into the Dakotas. This is the precip that should ride just north of said quasi-stationary front tonight and bring another round of heavier precip to northern Michigan. Winds should become more northeasterly tonight as aforementioned low pressure system over the northern Plains nears the forecast area. Temperatures will continue to drop throughout the rest of the afternoon and tonight with CAA...with lows by daybreak in the upper 40s to low 50s. && .SHORT TERM...(Wednesday through Friday) Issued at 326 PM EDT Tue Oct 1 2019 High Impact Weather Potential: Heavy rain chances Pattern/Forecast: A shortwave crossing the northern Rockies toward us will continue to try and flatten general ridging over the eastern third of the country. At the surface a weak low will be riding along the front near Chicago early in the morning. Showers will be trying to wrap around this circulation, but they will be fighting drier air from a high moving through Ontario. Current thinking hasn't changed, with showers and heavier rain sticking mainly south of M-72 and maybe even south of M-55, depending on how far south the front sinks south Tuesday night. Highs will struggle to rebound much, if at all, from the overnight low near 50. Gusty winds with the healthy pressure gradient through the day will relax a little during the early night. Winds slowly veer around to easterly through the night as the next low pressure system starts to affect our wind field. Rain chances increase again late Wednesday night into Thursday as we get some help from jet entrance dynamics and DPVA ahead of the midlevel shortwave. This will be aided by a surface low crossing Michigan through the day. Guidance has weakened this low and dropped it farther south (presumably following the southward shift in frontal placement in more recent guidance). Portions of the area that had some dry time on Wednesday (north of M-72) will likely see more rain on Thursday. Winds will be gusty once again with the slightly increased pressure gradient of the low trekking through srn Michigan. Temperatures will once again struggle to get out of the 50s. Things finally quiet down Thursday night, with winds and precip diminishing as mid-level moisture gets stripped out from north to south. Looking at forecast soundings, think some thick low level clouds will keep the frost potential low for nrn lower on Thursday night, but not out of the question. Some patchy frost could occur in ern upper. Friday finally looks like a dry day for the whole area with shortwave ridging passing the area, and surface high pressure moving in. && .LONG TERM...(Friday night through Tuesday) Issued at 326 PM EDT Tue Oct 1 2019 High Impact Weather Potential... High Impact Weather Potential: Patchy frost possible Friday night Friday night has the best frost potential with the cool high settling overhead, much less cloud cover, and a little light winds. The weekend brings a pair of waves passing the area. The first on Saturday night, and the second late Sunday into Monday, each kicking off additional rain chances. Another relatively quiet period is possible Tuesday into midweek as high pressure moves through the Ohio Valley. High temperatures remain at or below normal for early October. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 135 PM EDT Tue Oct 1 2019 Low pressure is now over western Quebec, with a cold front trailing off across northeastern lower Michigan and into southern Wisconsin. That front will continue it's eastern march. Showers and thunderstorms will become widespread this afternoon into tonight. Activity will be more widespread and heavier as one heads south, so MBL/TVC will see worse conditions than APN/PLN. But all sites will see MVFR to at times IFR conditions develop this afternoon into tonight. && .MARINE... Issued at 326 PM EDT Tue Oct 1 2019 A slow-moving cold front will gradually ease across MI over the next couple of days. Winds will become more northerly- northeasterly tonight. Small craft advisories become increasingly likely again tonight into Wednesday and possibly beyond. && .APX WATCHES/WARNINGS/ADVISORIES... MI...FLOOD WATCH through Wednesday afternoon for MIZ041-042. LH...NONE. LM...NONE. LS...SMALL CRAFT ADVISORY until 2 AM EDT Wednesday for LSZ321. && NEAR TERM...TL SHORT TERM...STJ LONG TERM...STJ AVIATION...TL MARINE...TL
Hazardous weather outlook, Oct 1, 4:03 AM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 403 AM EDT Tue Oct 1 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-021200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 403 AM EDT Tue Oct 1 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Showers and thunderstorms with heavy rain will impact northern Michigan this afternoon and tonight. The heaviest rain is expected near and south of M-55. Localized flooding could develop if showers and storms persist in any one location for a lengthy period of time. In addition, between noon and 10 pm, there is a marginal risk for severe thunderstorms. This risk will be found near and south of a line from Manistee, to Houghton Lake, to Oscoda. Any severe storms will produce damaging wind gusts. In addition, a tornado or two is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of frost are possible both Thursday night and Friday night, primarily across interior sections of northern Lower and eastern Upper Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 4:13 AM EDT | Small Craft Advisory | APX | 18 hr | |
| Oct 1, 4:00 PM EDT | Small Craft Advisory | APX | 67 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.